Arkansas, 2008

Flash Flood and Hail in Arkansas, June 23, 2008

June 23, 2008 · NWS LZK · 7 events in 3 counties and zones

During the early morning hours of the 23rd, a nearly stationary front in southern Missouri became active. A system aloft interacted with the front, and thunderstorms erupted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

During the early morning hours of the 23rd, a nearly stationary front in southern Missouri became active. A system aloft interacted with the front, and thunderstorms erupted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 22, 11:36 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 22, 11:36 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1236 AM CDT MON JUN 23 2008

.AVIATION...
SCATTERED CONVECTION WILL BE MOVING INTO THE NORTHERN PART OF OUR
FORECAST AREA SOON...WITH THE POSSIBILITY OF SEVERE STORMS
DEVELOPING. NORTH TERMINALS WILL SEE STORMS EARLIER...AND THE
CHANCES WILL SLIDE SOUTH GRADUALLY DURING THE DAY. LEFT THE
EXTREME SOUTH PART OF THE FORECAST AREA DRY.
&&

.PREV DISCUSSION... /ISSUED 618 PM CDT SUN JUN 22 2008/

AVIATION...
ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPED ACROSS PORTIONS OF
SOUTHERN ARKANSAS THIS AFTERNOON. CONTINUED CHANCES OF
PRECIPITATION WILL BE IN THE FORECAST FOR THE FORECAST AREA...AS A
WEAK BOUNDARY MOVES ACROSS THE AREA. THE BEST CHANCE WILL BE
ACROSS NORTHERN ARKANSAS. VFR CONDITIONS ARE EXPECTED...EXCEPT IN
AREAS OF THE THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     86  62  91  66 /  30  10  10  10
CAMDEN AR         92  67  94  68 /  10   0  10  10
HARRISON AR       83  64  87  67 /  40  10  20  20
HOT SPRINGS AR    89  67  92  69 /  20   0  10  10
LITTLE ROCK   AR  89  66  93  69 /  30  10  10  10
MONTICELLO AR     91  70  95  70 /  20   0  10  10
MOUNT IDA AR      89  63  92  68 /  30   0  10  10
MOUNTAIN HOME AR  84  62  89  66 /  40  10  20  20
NEWPORT AR        86  62  92  67 /  30  10  10  10
PINE BLUFF AR     90  68  94  69 /  20   0  10  10
RUSSELLVILLE AR   86  63  91  66 /  30  10  10  10
SEARCY AR         87  63  92  66 /  30  10  10  10
STUTTGART AR      89  68  94  70 /  20  10  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...32
Hazardous weather outlook, Jun 22, 11:45 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1245 AM CDT MON JUN 23 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-231000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN
BUREN-WHITE-WOODRUFF-YELL-
1245 AM CDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THE REMAINDER OF TONIGHT

THERE EXISTS A SLIGHT RISK OF SEVERE WEATHER ACROSS NORTH CENTRAL
ARKANSAS. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY
MORNING...MAINLY IN NORTHERN AND CENTRAL ARKANSAS. A FEW OF THE
STORMS MAY BECOME STRONG TO POSSIBLY SEVERE. ONCE AGAIN...WIND AND
HAIL WILL BE THE MAIN CONCERNS.

WEAK IMPULSES WILL MOVE ACROSS THE AREA THE REMAINDER OF THE PERIOD
BRINGING SLIGHT CHANCES OF PRECIPITATION...MAINLY NORTH OF LITTLE
ROCK. WHILE TIMING THESE INDIVIDUAL WAVES WILL BE PROBLEMATIC...THE
BEST CHANCES FOR PRECIPITATION WILL BE DURING THE LATE AFTERNOON AND
EARLY EVENING HOURS...OR WHEN MAXIMUM HEATING IS OCCURRING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...WITH ANY SEVERE WEATHER
REMAINING ISOLATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

56/46/32

In the hours before

Special weather statement, Jun 22, 11:59 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1259 AM CDT MON JUN 23 2008

ARZ003>005-230700-
BAXTER-BOONE-MARION-
1259 AM CDT MON JUN 23 2008

...SIGNIFICANT WEATHER ALERT FOR BAXTER...BOONE AND MARION COUNTIES
UNTIL 200 AM CDT...

AT 1258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG THE MISSOURI BORDER BETWEEN OMAHA AND
DIAMOND CITY...MOVING SOUTH AT 25 MPH.

HAIL UP TO ONE HALF INCH...AND WIND GUSTS UP TO 40 MPH ARE EXPECTED
WITH THESE STORMS.

AREAS THAT WILL BE AFFECTED INCLUDE OMAHA...LEAD HILL...DIAMOND
CITY...RIDGEWAY...BERGMAN AND HARRISON.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THESE STORMS. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

44

The radar

The Springfield radar (KSGF), 89 km away, was scanning. The volume nearest the first event began at 06:54 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Boone

When
June 23, 12:55 AM CST
Where
Boone County, Omaha
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
36.450, -93.180

Hail, Boone

When
June 23, 1:15 AM CST
Where
Boone County, Harrison
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.230, -93.120

Thunderstorm Wind, Boone

When
June 23, 1:15 AM CST to 1:30 AM CST
Where
Boone County, Harrison
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
36.230, -93.120

Many trees were down, with some falling on houses and vehicles. A number of power lines were blown down, as well.

Hail, Boone

When
June 23, 1:30 AM CST
Where
Boone County, Harrison
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.230, -93.120

Hail, Izard

When
June 23, 2:30 AM CST
Where
Izard County, 3 mi S of Franklin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.127, -91.780

Hail, Sharp

When
June 23, 3:00 AM CST
Where
Sharp County, Poughkeepsie
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.080, -91.480

Flash Flood, Boone

When
June 23, 5:30 AM CST
Where
Boone County, 1.98 mi NNW of Bellefonte to 1.23 mi NE of Harrison
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.224, -93.069

Street flooding occurred in Harrison. Several vehicles were stranded in high water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119425, 119424, 119427, 119426, 119429, 119431, 119423.